Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 17, 2023, 9:37 PM MDT for Sherman County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2023, 9:37 PM MDT (03:37 UTC)
- Expired
- May 18, 2023, 3:30 AM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Sherman County, KS
The radar
The Goodland radar (KGLD), 14 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688
WGUS53 KGLD 180337
FFWGLD
KSC181-180930-
/O.NEW.KGLD.FF.W.0007.230518T0337Z-230518T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
937 PM MDT Wed May 17 2023
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northwestern Sherman County in northwestern Kansas...
* Until 330 AM MDT.
* At 937 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 1
to 3 inches in 1 hour. Additional rainfall amounts of 1 to 3
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ruleton.
This includes the following highways...
Interstate 70 in Kansas between mile markers 5 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3956 10185 3957 10168 3924 10180 3924 10201
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
DDT2 follow-up statements
148
WGUS73 KGLD 180611
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1211 AM MDT Thu May 18 2023
KSC181-180930-
/O.CON.KGLD.FF.W.0007.000000T0000Z-230518T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherman KS-
1211 AM MDT Thu May 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MDT EARLY THIS
MORNING FOR NORTHWESTERN SHERMAN COUNTY...
At 1211 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is likely ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Ruleton.
This includes the following highways...
Interstate 70 in Kansas between mile markers 5 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3956 10185 3957 10168 3924 10180 3924 10201
FLASH FLOOD...RADAR INDICATED
$$
Lundquist958 WGUS73 KGLD 180935 FFSGLD Flash Flood Statement National Weather Service Goodland KS 335 AM MDT Thu May 18 2023 KSC181-180945- /O.EXP.KGLD.FF.W.0007.000000T0000Z-230518T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sherman KS- 335 AM MDT Thu May 18 2023 ...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN SHERMAN COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3956 10185 3957 10168 3924 10180 3924 10201 $$ Lundquist
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 17, 5:35 PM MDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 17, 5:35 PM MDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Goodland KS 535 PM MDT Wed May 17 2023 .SHORT TERM...(This evening through Thursday night) Issued at 134 PM MDT Wed May 17 2023 Across the region this afternoon, skies are mainly sunny with some daytime cumulus popping up due to diurnal heating. This is an inverted surface trough over eastern Colorado, that will be the focus for storm initiation this afternoon. Currently temperatures are in the mid and upper 70s. Winds are mainly light except for areas closest to the east side of the aforementioned trough, where a southerly flow prevails out to Highway 25. For the remainder of the afternoon hours and into this evening, the main wx concern remains on the potential for strong to some severe storms to develop along the trough in eastern Colorado, then move east into KS/NE. The airmass remains moist with many areas seeing mid 40s and 50s for dewpoints. The setup is similar to yesterday where scattered storms did develop and move through the area. The area is uncapped with some MLCape/DCape/SBCape to impact storms as they move off the trough into a better environment. The other concern besides wind/hail threats as SPC carries a Marginal outlook for us, will be the chance for locally heavy downpours and the potential for flash flooding. Loss of daytime heating going into the evening hours will see storms taper from west to east. Overall areal coverage is larger than yesterday due to the orientation/movement of any storms, so will be looking in more locales for potential flooding concerns. As storms taper, the additional moisture and light winds will bring about some patchy fog as seen in the past few nights. Going into Thursday, models still a bit inconsistent with timing of cold front through the cwa. Have continued to carry a chance for precipitation during the morning, trending the higher pops eventually south of the Interstate by the afternoon into the early evening. There has been a bit more southerly push with the better precip chances. The surface low/front swing further south with the 500/700mb support, resulting more of the deeper moisture to stay south of the cwa. Despite this, PW values around 1-1.5" are still possible, especially south of the Interstate. This area will be the main focus for heavy rain potential in relation/position to storms along the front. WPC still has a Marginal risk for excessive rainfall out, but the coverage has shifted south to mimic latest guidance trend. For hydro concerns, the latest Crest Soil Moisture imagery is still showing areas north of the Interstate most prone to flooding due to the rainfall received last night, especially Dundy county Nebraska and Cheyenne county in Kansas. These will have to be watched if storms progress there later today. South of the Interstate, less rainfall has occur and soil moistures still very low and could handle 1-2 inches between today and Thursday, unless training of cells occurs, which would inundate localized areas. Overall, looking for any storms that do develop will consist of locally heavy rainfall that could produce flooding/flash flooding. With the shift southward with latest guidance, confidence is low at this time for a flood watch, but later guidance tonight may shift and warrant issuance. Timing of the front is key...stay tuned. For temps, the area will be looking at daytime highs on Thursday ranging widely due to a frontal passage, with upper 60s west into the mid 70s south and east. This will be off of lows tonight in the upper 40s into the mid 50s, coolest west. Thursday night's lows will be cooler area-wide with mainly 40s. Some locales south and east will be around 50F. .LONG TERM...(Friday through Tuesday) Issued at 1150 AM MDT Wed May 17 2023 For the long term period, it looks like a continuation of the recent pattern with near seasonable temperatures and daily chances for storms. Friday is forecasted to be the coolest day of the long term period as the upper low moves north into more of the Great Lakes region. However, there is the chance for a tilted trough to extend off it into the Plains helping to keep the cooler air in place. Most locales will still reach the low 70's, but any area that remains cloud covered will stay in the 60's. Storms look to be unlikely Friday in the post-frontal environment. The weekend is forecasted to see some weak ridging move in aloft which will help keep the flow and winds relatively low across the area. Temperatures are forecasted to be near to slightly above average in the 70's and low 80's. While the area is forecasted to be under more of the influence of a ridge, the ridge is not very stout and the flow is more zonal upstream which may allow for a shortwave to move through. So storm chances aren't likely, but they aren't zero for each day. Next week, the upper flow is forecasted to become more zonal as the ridge deamplifies and a trough tries to move into the Northwestern CONUS. With this, flow over the area will remain weak keeping winds relatively tame. Temperatures are also likely to stay where they have been in the 70's and 80's. Daily storm chances will remain and depend on any potential disturbances and low pressure systems. There is the possibility of the next upper trough just moving through the Northern Plains during the mid part of the week which would allow for a better chance for storms. The long and short of this is much of the same we've seen recently (excluding the multi-day severe event) is likely what we will see into the next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 524 PM MDT Wed May 17 2023 For KGLD, mainly VFR conditions through about 12z Thursday. Isolated to scattered storms are possible this evening over the terminal or at least in the vicinity beginning ~02Z and continuing through the overnight hours. From 12z Thursday onward, trending to MVFR ceilings with light rain. There is another round of potential storms possible tomorrow afternoon. South-southeast winds will shift towards the southwest tonight remaining at 5-10kts through 12z Thursday, then north-northeast around 10kts. For KMCK, mainly VFR conditions through the period. Thunderstorms moving southeast across Western Nebraska are expected to impact the terminal from 00Z to 02Z with storm and rain chances continuing overnight. By 11z Thursday light rain showers are possible with thunder towards midday. Southeast winds around 10kts are expected to shift somewhat variably overnight becoming north 5-10kts by 11z Thursday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...KAK AVIATION...KMK
Hazardous weather outlook, May 17, 8:43 PM MDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 843 PM MDT Wed May 17 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190245- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 843 PM MDT Wed May 17 2023 /943 PM CDT Wed May 17 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Isolated to scattered severe thunderstorms capable of producing dime to quarter size hail and brief, localized wind gusts up to 65 mph cannot be ruled out this evening, mainly along and west of Highway 83. Given that significant rainfall was observed across much of the Tri- State area last week, additional heavy rain associated with thunderstorms may quickly lead to isolated flash flooding, especially along and north of Interstate 70 where recent rainfall has been heaviest. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Scattered to numerous thunderstorms are possible over much of the area Thursday into Thursday night. A fair amount of uncertainty persists with regard to thunderstorm location and coverage. Regardless, additional heavy rain may quickly lead to flash flooding, especially in areas recently and repeatedly affected by thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 17, 7:24 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
824 PM CDT Wed May 17 2023
KSZ002>004-NEZ080-081-180200-
Norton KS-Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
824 PM CDT Wed May 17 2023
...Strong thunderstorms will impact portions of northwestern Norton,
northeastern Rawlins, northern Decatur, southern Red Willow and
southeastern Hitchcock Counties through 900 PM CDT...
At 823 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Cambridge to 7 miles north
of Ludell. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10019 4000 9999 3975 10072 3996 10111
4027 10020
TIME...MOT...LOC 0123Z 296DEG 24KT 4024 10013 3996 10095
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DDTSpecial weather statement, May 17, 7:56 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
756 PM MDT Wed May 17 2023
NEZ079-180230-
Dundy NE-
756 PM MDT Wed May 17 2023
...A strong thunderstorm will impact portions of southeastern Dundy
County through 830 PM MDT...
At 756 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Benkelman, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Dundy
County, including the following locations... Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4016 10134 4000 10138 4000 10151 4006 10163
4021 10159
TIME...MOT...LOC 0156Z 288DEG 13KT 4012 10152
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CC/DDTSpecial weather statement, May 17, 8:10 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
910 PM CDT Wed May 17 2023
KSZ003-004-015-016-180245-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
910 PM CDT Wed May 17 2023
...Scattered thunderstorms will impact portions of Norton, northern
Sheridan, southern Decatur and northwestern Graham Counties through
945 PM CDT...
At 909 PM CDT, Doppler radar was tracking scattered thunderstorms
along a line extending from 3 miles west of Stamford to near
Norcatur to 14 miles south of Herndon. Movement was south at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Clayton around 915 PM CDT.
Other locations in the path of these storms include Lenora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 9998 3928 10072 3976 10074 3986 10017
4000 9994 4000 9962 3964 9963
TIME...MOT...LOC 0209Z 342DEG 31KT 4012 9965 3981 10015 3971 10075
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DDTLocal storm report, May 17, 8:12 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 12 W SAINT FRANCIS 39.79N 102.03W
05/17/2023 E60 MPH CHEYENNE KS TRAINED SPOTTER
ESTIMATED 50-60 MPH WIND GUSTS WITH PEA
SIZED HAIL.
&&
KMKLocal storm report, May 17, 9:28 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
928 PM MDT WED MAY 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND GST 1 NE CARUSO 39.35N 101.80W
05/17/2023 M51 MPH SHERMAN KS MESONET
&&Special weather statement, May 17, 9:34 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
934 PM MDT Wed May 17 2023
KSZ013-180400-
Sherman KS-
934 PM MDT Wed May 17 2023
...A strong thunderstorm will impact portions of southwestern Sherman
County through 1000 PM MDT...
At 934 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ruleton, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Sherman County.
This includes Interstate 70 in Kansas between mile markers 6 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3930 10197 3942 10186 3935 10168 3921 10182
TIME...MOT...LOC 0334Z 309DEG 8KT 3935 10184
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CC/DDTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:52 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 53 min |
| May 17, 7:10 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 36 min |
| May 17, 7:42 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 63 min |
| May 17, 8:10 PM MDT | Special Weather Statement | GLD | Decatur, Norton, Sheridan | 35 min |
| May 17, 8:49 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 56 min |
| May 17, 9:34 PM MDT | Special Weather Statement | GLD | Sherman | 26 min |
| May 18, 2:28 AM MDT | Flood Watch | GLD | Cheyenne, Decatur, Rawlins, Sheridan, Sherman, Thomas and 1 more | 22 hr |
| May 18, 9:23 AM MDT | Areal Flood Warning | GLD | Sherman | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.